Alert archive / Virginia / Wind Advisories in 2018
Wind Advisory 17, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Oct 28, 2018, 10:39 AM EDT for 27 counties in Virginia; 5 counties in North Carolina; 4 counties in West Virginia. It took effect at Oct 28, 2018, 6:00 PM EDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2018, 10:39 AM EDT (14:39 UTC)
- In effect from
- Oct 28, 2018, 6:00 PM EDT
- Expired
- Oct 29, 2018, 12:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Blacksburg, VA
All 36 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 24 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892 WWUS71 KRNK 281439 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1039 AM EDT Sun Oct 28 2018 ...Strong Gusty Winds This Evening Through Monday Morning... .A cold front will bring a surge of strong gusty wind as it moves across the region this evening. Behind the front, winds will continue to strengthen and become quite gusty overnight through Monday morning. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 508-290000- /O.NEW.KRNK.WI.Y.0017.181028T2200Z-181029T1600Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 1039 AM EDT Sun Oct 28 2018 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT MONDAY... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect from 6 PM this evening to noon EDT Monday. * Winds...West 15 to 30 mph with gusts increasing up to 50 mph. * Timing...Early this evening through Monday morning. * Impacts...Tree limbs may be blown down. Scattered power outages are possible. * Locations...Along and west of the Blue Ridge including the foothills. Strongest winds at the higher elevations. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
2 follow-up statements
552 WWUS71 KRNK 282304 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 704 PM EDT Sun Oct 28 2018 ...Strong Gusty Winds This Evening Through Monday Morning... .A cold front will bring a surge of strong gusty wind as it moves across the region late this evening. Behind the front, winds will continue to strengthen and become quite gusty overnight through Monday morning. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 508-290830- /O.CON.KRNK.WI.Y.0017.000000T0000Z-181029T1600Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 704 PM EDT Sun Oct 28 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT MONDAY... * Winds...West 15 to 30 mph with gusts increasing up to 50 mph. * Timing...Remainder of this evening through Monday morning. * Impacts...Tree limbs may be blown down. Scattered power outages are possible. * Locations...Along and west of the Blue Ridge including the foothills. Strongest winds at the higher elevations. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
889 WWUS71 KRNK 290731 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 331 AM EDT Mon Oct 29 2018 ...Strong Gusty Winds Into Monday Morning... .The passage of a strong cold front overnight has allowed for northwest winds to turn gusty along and west of the Blue Ridge and into the foothills. A continued increase in wind gusts is expected this morning, with strongest wind gusts likely until mid- morning Monday and particularly at elevation. Though still breezy into the afternoon, a decrease in wind gusts is expected by noon. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507- 508-291600- /O.CON.KRNK.WI.Y.0017.000000T0000Z-181029T1600Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 331 AM EDT Mon Oct 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... * Winds...Northwest 15 to 30 mph with gusts up to 50 mph. * Timing...Strongest wind gusts occurring through mid-morning Monday. Wind gusts then lower by noontime. * Impacts...Tree limbs may be blown down. Scattered power outages are possible. Difficult travel conditions through mountain passes, particularly for the Monday morning commute. * Locations...Along and west of the Blue Ridge including the foothills. Strongest winds at the higher elevations. * Hazards...Strong wind gusts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$ Loconto
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 28, 7:44 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Oct 28, 7:44 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 744 AM EDT Sun Oct 28 2018 .SYNOPSIS... Low pressure over the Upper Mississippi Valley will move southeast today, pushing a cold front through the Mid Atlantic region this evening. High Pressure builds in behind the front and will cover the area Monday and Tuesday. Another low pressure system will slowly cross the eastern United States on Thursday and Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 305 AM EDT Sunday... Deep synoptic scale trough remains over the eastern United States today and tonight. Water vapor loops showed a series of short waves from the Mid Atlantic area back to Wisconsin and Minnesota which will cross through the base of the trough. Short wave associated colder temperatures aloft was just crossing southwest Virginia at 06Z/2AM. Behind this wave there will be decrease in upslope showers and cloud cover as the surface and low level winds back ahead of the next wave. The next stronger wave arrives by evening, about six to nine hours later. Models similar with timing of the band of precipitation along the front and with the showers associated with the upper low overnight. Cold front comes through so late in the day so instability will be limited. Models advertising strong winds both ahead of the front from the southwest and behind the front from the west. Pressure rises behind the cold front are in the +5 to +7 MB/6 hour range and with a 50 knot jet and decent cold air advection but the inversion is too high to support advisory level wind gusts. Will continue to evaluate throughout the morning. Confidence is average for all elements. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... As of 345 AM EDT Sunday... Cyclonic flow to remain entrenched over the Blacksburg forecast area on Monday, with 925-700 mb thermal trough initially over the region but will shift eastward into the afternoon. Thermal trough is in association with 850 mb temperatures a couple degrees either side of 0C and will continue to support snow showers into the Monday morning hrs across the hills of western Greenbrier County. Should see a south-to-north decrease in PoPs toward dry for the afternoon. Cold air aloft will help to steepen lapse rates and support at least a continuation of gusty northwest wind conditions, acting in concert with 850 mb northwest jet of 40 kts and modest pressure rises. Mixed layer winds decrease into the aftn hrs so do expect peak gust magnitudes to subside into mid-late aftn. Broad high pressure area moves in for the evening, settling across the Blue Ridge and leading to a rather chilly night. Highs mid 40s to low 50s west of the Blue Ridge, upper 50s to low 60s east. Should see lows in the 30s Monday night, with upper 20s around Burke's Garden. Tuesday and Wednesday will introduce a pattern change toward mid- level height rises and moderating temperatures. Mid-upper ridge axis and related subsidence supports dry conditions, and 850 mb temperatures in the +10 to +12C per 00z GFS/ECMWF each day. Greatest source of uncertainty is on Tuesday night, related to how much decoupling occurs amid southwest pressure gradient and how low temperatures get. Given 30-kt winds around ridgetop level and good radiational cooling, ridges will likely stay milder than outlying lower valleys Tuesday night and could stay above 50F, with lower valley lows in the 40s. The eastward progress of a baroclinic zone stretching from the St. Lawrence Valley southwest into central TX will likely be very slow given progged front-parallel mid-level flow. Preceding upper-level moisture should support increasing clouds Wednesday afternoon, but still quite mild with temperatures in the mid/upper 60s to mid 70s. Overall forecast confidence is high for the period. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... As of 220 PM EDT Saturday... Powerful upper trough - associated with a northern trough across the Great Lakes and a southern trough digging into the central Plains - and its expected cyclogenesis near Middle TN will be the focus for Thursday. Trend in the 00z GFS and ECWMF supports slower timing of precip which makes sense given the amped-up nature to the pattern. Think Wednesday night should be dry but with an increasing cloud shield. Overall, this is another dynamic system with a lot of energy. There may be a ribbon of instability ahead of the front capable of aiding convective development with some thunder possible. Any convective elements may be able to tap a robust low level wind field and bring winds to the surface so this will be watched very closely in the days ahead. The wavy front will be slow to clear the region Thursday night. Conditions will improve for the end of the week but guidance starts to diverge and this lowers confidence heading into Saturday. In any event, with the axis of the upper trof not crossing until Saturday expect some unsettled conditions with at least a slight chance of showers persisting into the first part of the weekend. && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... As of 740 AM EDT Sunday... Winds will back from northwest to southwest ending the light upslope showers in the central Appalachians this morning. Western slopes will lift back to VFR ceilings by noon. Areas east of the Blue Ridge will remain VFR. A cold front will cross from northwest to southeast through the region between 21Z/5PM and 03Z/11PM. Models have similar timing of the front and the line of showers along the boundary. Best chance of showers will be at KBLF and KLWB. Any of the stronger showers or possible isolated thunderstorms this afternoon and evening may produce gusty winds. Wind speeds will increase from the southwest ahead of the front. Winds will gust from the northwest once the front goes by. Gusts of 20 to 30 knots will be common. Gusts at higher elevations, above 3500 feet, will be stronger. Once upslope kicks in again overnight MVFR ceilings will redevelop along western slopes along with scattered showers. Confidence is below average for ceilings today and tonight and above average for the precipitation and wind. Extended Discussion... Post-frontal VFR drying due to downsloping winds are expected east of the Blue Ridge later Monday. However, upsloping winds over the mountains west of the Blue Ridge should maintain at least MVFR restrictions to ceilings until high pressure brings clearing skies over the mountains by late Monday night into Tuesday. Conditions will be VFR across the region Wednesday. Another low pressure system and cold front will approach the region from the west late Thursday with the potential for MVFR or lower conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...AL LONG TERM...AL/MBS AVIATION...AMS/PC
Hazardous weather outlook, Oct 28, 5:40 AM EDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 540 AM EDT Sun Oct 28 2018 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-291000- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 540 AM EDT Sun Oct 28 2018 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. A line of showers, and possible a thunderstorm will cross the area this afternoon and evening. These showers may produce strong gusty winds. Strong gusty winds are likely at higher elevations tonight behind the front. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-291000- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 540 AM EDT Sun Oct 28 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Wind Advisories in West Virginia, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.